# SDR CA130523003

- Difficulty date: May 16, 2013
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Dhav DHC8311
- Aircraft time: 22,379 hours
- Engine: Pwa PW123
- Propeller: Hamstd 14SF23
- System (JASC): 2701 · Control Column Section
- Part: Tube
- Part number: 82760123051
- Condition: Loose
- Location: Control Column
- Part time: 16,842 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

(CAN) DURING TAKEOFF, CAPTAIN PULLED CONTROL COLUMN AFT TO ROTATE.  CONTROL COLUMN TRAVELED AFT OF NEUTRAL ABOUT 1-2" THEN FELT VERY STIFF.  WITH A LITTLE MORE AFT PRESSURE ON CONTROL COLUMN STIFFNESS SUDDENLY RELEASED WITH A JOLT AND ACFT PITCHED UP AND BECAME AIRBORNE.  ACFT CONTROLLABILITY WAS UNAFFECTED IN FLIGHT.  ACFT LANDED WITHOUT FURTHER INCIDENT.  MAINTENANCE INVESTIGATED: ON THE RAMP, SPRING TAB WAS FOUND IN THE FULL NOSE DOWN POSITION, MOVING CONTROLS HAD NO EFFECT ON ITS POSITION.  SPRING ASSY, PN 82760123-003 TO BE AT FAULT.  PART WAS FOUND TO HAVE MOVEMENT IN SWAGE WHEN IT SHOULD ALWAYS BE PERMANENTLY FIXED. SWAGE BETWEEN DRIVE, PN 82760123, 8722,103 IPC 27-32-00-30-510 AND THE TUBE ASSY,  PN 82760123 AND 8722, 051 IPC 27-32-00-30-490, HAD FAILED.  WHEN THE ELEVATOR WAS MOVED FULL UP OR FULL DOWN SWAGE WOULD JAM AND HOLD THE SPRING TAB IN THAT POSITION.  WHEN FULL OPPOSITE FORCE WAS APPLIED IT WOULD ONCE AGAIN RELEASE ALLOWING THE CONTROLS TO MOVE FREELY UNTIL IT JAMMED IN THAT DIRECTION.  THE TAB COULD ALSO BE MOVED BY HAND TO RELEASE THE JAM.  A NOISE WAS ALSO NOTED WHICH WAS MORE PRONOUNCED WHEN RIG PINS WERE INSTALLED INTO THE SPRING TAB RIG HOLES TO CHECK RIG.  WE SUSPECT THE NOISE WAS THE FRICTION INSIDE THE SWAGE BEING OVERCOME.  WITH THE LOSS OF THE SWAGE THE NORMAL SPRING TENSION WAS LOST FORM THE ASSY AND DID NOT HAVE ANY EFFECT ON THE FINAL POSITION OF THE TAB.  ONCE  PART WAS REMOVED FROM THE ACFT IT COULD NOT BE ROTATED BY HAND, ALTHOUGH THE SWAGE HAD FAILED IT WAS STILL HELD ENOUGH FOR THE ASSY TO APPEAR SERVICEABLE WITHOUT THE MECHANICAL ADVANTAGE.  TO REPLICATE THE DEFECT THE ASSY NEED TO BE PUT IN A VISE AND TURNED WITH A WRENCH.  THE ASSY WAS REPLACED AND THE ACFT RETURNED TO SERVICE.  FAILURE OCCURRED BETWEEN ITEM 490 AND 510.
